If this is your first visit, be sure to check out the FAQ in HCMA Announcements. You may have to register before you can post: click the register link above to proceed. To start viewing messages, select the forum that you want to visit from the selection below. Your Participation in this message board is strictly voluntary. Information and comments on the message board do not necessarily reflect the feelings, opinions, or positions of the Hypertrophic Cardiomyopathy Association. At no time should participants to this board substitute information within for individual medical advice. The Hypertrophic Cardiomyopathy Association shall not be liable for any information provided herein. All participants in this board should conduct themselves in a professional and respectful manner. Failure to do so will result in suspension or termination. The moderators of the message board working with the HCMA will be responsible for notifying participants if they have violated the rules of conduct for the board. Moderators or HCMA staff may edit any post to ensure it conforms with the rules of the board or may delete it. This community is welcoming to all those with HCM we ask that you remember each user comes to the board with information and a point of view that may differ from that which you hold, respect is critical, please post respectfully. Thank you

Announcement

Collapse
No announcement yet.

sleepy student, grades

Collapse

About the Author

Collapse

Starman Find out more about Starman
X
 
  • Filter
  • Time
  • Show
Clear All
new posts

  • sleepy student, grades

    Hi.

    I was at the Convention on June 5 in Morristown.

    I am a father of an 18 year old young man who is having a tough time in high school. He does have HCM, has had a myectomy and is taking 80mg of Nadalol(coreguard).

    I KNOW one of the slides at the conference showed side effects of beta-blockers to be...

    1. depression
    2. low glucose
    3. growth effects
    4. poor school performance

    It's the last one that got me.

    Does anyone have comments on this?

    thanks.

    Starman

  • #2
    Re: sleepy student, grades

    Starman, I'm glad you were able to make it to Morristown. Beta-blockers, wonder drugs that they are, have some real drawbacks. The first 3 things on your list will contribute to the 4th one. It's pretty hard to give your all to school work if you are really feeling lousy. It's a real partnership in working between doctor and patient to get the ideal level of the ideal med for that person. If you think the med is causing problems, ask your doctor to talk with you and your son about other options. Start a conversation between the two of them as to what side effects for his meds may be. He may be reluctant to complain or talk about problems, but if he realizes it's something that can be changed for the better, he may talk more. I hope the summer goes well for you. Does he graduate this year? Best wishes, Linda

    Comment


    • #3
      Re: sleepy student, grades

      THANK YOU! Linda.

      He is a junior and graduates next year.

      I'm like his advocate. We are buddies. I become worn down discussing with gym teachers and "guidance counselors". It's the old...."well he needs to try harder." I need to get documentation.

      18 years of trying REAL HARD. Ya know?

      Sincerely,
      Starman

      Comment


      • #4
        Re: sleepy student, grades

        Hi Starman,
        First let me welcome you to the board – and you are welcome here. I’m a bit jealous that you were able to get to the conference this year and I wasn’t – but as the Dodger fans used to say, - “Wait ‘til next year.”

        Even without HCM and the drug side effects, I know the frustrations of raising a ‘lazy’ son. I had moved to the San Fernando Valley from Long Island as my son went from junior high to senior high. On Long Island he was in one of the very top school districts, who routinely had to tutor new admissions to get them up to the level of the rest of the class. In the San Fernando Valley there was no such challenge, and my son coasted through on what he had previously learned. When he hit college he had a rude awakening and really had to scramble to relearn how to study.

        I on the other hand went through high school five nights a week, three hours a night, after working a full time job and commuting three hours a day. I could take lecture notes while fast asleep. – I did have to recopy them within two weeks or I could no longer decipher them, but I carried a fairly good grade. Did college the same way.

        I must say, Linda makes an excellent point with her remarks, and quite possibly a change or adjustment to your son’s meds holds the solution. She is also right on the money when it comes to getting your son and cardiologist working together in finding the solution.

        About the only thing I could add would be to suggest the possibility of a tutor to get him caught up, once his meds are straightened out. It’s tough to overcome the missed knowledge needed to move forward.

        Finally, I must say it’s very nice to run into a parent concerned with his son’s progress in school. I wish there were a lot more of you out there. Take care, and good luck. You can come here anytime and find a friendly and knowledgeable ear or two.
        Burt

        Comment


        • #5
          Re: sleepy student, grades

          thank you Burt.
          VERY much appreciated.

          Starman

          Comment


          • #6
            Re: sleepy student, grades

            Starman, I applaud your efforts to help your son. It's a hard job, keeping all the other adults in on what he's going through. I hope a med change helps him gain some normalcy in his life.

            Reenie
            Reenie

            ****************
            Husband has HCM.
            3 kids - ages 23, 21, & 19. All presently clear of HCM.

            Comment


            • #7
              Re: sleepy student, grades

              hey-

              I have been in your son's place (im 16) and a change of meds is what did it for me. When i was on Atenolol it would always hit me during 7th period and i couldnt help but fall asleep or almost fall asleep...needless to say by grades dropped. Thats when they changed my meds to Verapamil, which has made an amazing difference. After that the only reason my grades dropped was because of missing so much school for my ICD implant

              when it comes to gym classes...UGH...thats what i was dealing with the entire last week of school. fortunatly, i put off my gym credit til my senior year (next year..i just finished my junior year) and i got a note, gave it to my guidence counselor (who doesnt speak the greatest english), who sent it to the county, who sent it back, and finally got me exempt from a gym credit.

              as for other classes, the only real leway i have gotten is a note from my cardio saying that if im late to class its because i have to take time going up stairs. i havnt used it... not sure what my teachers would think of that...but next year we'll see.

              you should have your son PM me, i know where he's coming from and how rough school days are with drugs and a disease, i would be more than willing to talk to him!!!

              ~Janelle*
              ~janelle*
              \"The heart swells at the magnificance\"

              1 timothy 4:12: Do not let others look down on you because you are young, but set an example for believers in speech, in life, in love, in faith, and in purity.

              Comment


              • #8
                Re: sleepy student, grades

                Beta blockers did very poorly for me; Verapamil doesn't seem to have any side effects except, perhaps, constipation. I'd see if his doctor is willing to try that with him. I'm doing very well on it.

                Sue

                Comment

                Today's Birthdays

                Collapse

                Working...
                X